Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 38, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 31, 2009, 2:57 PM MDT for Sheridan County, Nebraska. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2009, 2:57 PM MDT (20:57 UTC)
- Expired
- May 31, 2009, 4:00 PM MDT
- In force
- 63 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Sheridan County, NE
The radar
The Rapid City radar (KUDX), 139 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 3:06 PM MDT | HAIL 0.5 | 13 N Rushville, NE | |
| May 31, 3:24 PM MDT | HAIL 0.5 | 9 N Rushville, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2946 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 312057
SVRLBF
NEC161-312200-
/O.NEW.KLBF.SV.W.0038.090531T2057Z-090531T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
257 PM MDT SUN MAY 31 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
THIS INCLUDES THE CITY OF RUSHVILLE...
* UNTIL 400 PM MDT
* AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR INTERSECTION OF
HIGHWAY 87 AND LARABEE ROAD...OR 9 MILES SOUTH OF PINE RIDGE...AND
MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTHEAST OF RUSHVILLE BY 350 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS REPLACES THE WARNING ISSUED EARLIER FOR NORTHWEST SHERIDAN
COUNTY.
&&
LAT...LON 4300 10234 4298 10210 4255 10261 4289 10275
4300 10262
TIME...MOT...LOC 2056Z 312DEG 12KT 4290 10257
$$
SPRINGER2 follow-up statements
000
WWUS53 KLBF 312124
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM MDT SUN MAY 31 2009
NEC161-312200-
/O.CON.KLBF.SV.W.0038.000000T0000Z-090531T2200Z/
SHERIDAN NE-
324 PM MDT SUN MAY 31 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHWESTERN SHERIDAN COUNTY...
AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR HIGHWAY 87 MILE MARKER 60...OR 9
MILES NORTH OF RUSHVILLE...MOVING SOUTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHERN SHERIDAN COUNTY AT 340 PM MDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4300 10234 4298 10210 4255 10261 4289 10275
4300 10262
TIME...MOT...LOC 2125Z 305DEG 16KT 4282 10239
$$
SPRINGER000
WWUS53 KLBF 312154
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
354 PM MDT SUN MAY 31 2009
NEC161-312204-
/O.EXP.KLBF.SV.W.0038.000000T0000Z-090531T2200Z/
SHERIDAN NE-
354 PM MDT SUN MAY 31 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SHERIDAN COUNTY
WILL EXPIRE AT 400 PM MDT...
A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN SHERIDAN
COUNTY.
LAT...LON 4300 10234 4298 10210 4255 10261 4289 10275
4300 10262
TIME...MOT...LOC 2154Z 305DEG 16KT 4275 10225
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:20 PM MDT, 37 minutes earlier.
Area forecast discussion, May 31, 2:20 PM MDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 PM CDT SUN MAY 31 2009 .SYNOPSIS... AT THE SURFACE LOW PRESSURE OVER EASTERN NORTH DAKOTA WITH TRAILING COLD FRONT INTO NORTHWEST SOUTH DAKOTA TROUGH AXIS INTO THE NEBRASKA PANHANDLE. STATIONARY BOUNDARY OVER CENTRAL NEBRASKA. H5 LOW SPINNING OVER FOUR CORNERS AS SEEN IN WATER VAPOR UNDER H5 RIDGE OVER WESTERN CONUS. && .DISCUSSION... MODELS IN FAIR AGREEMENT IN NEAR TERM NAM WRF HAD BEST HANDLE ON PRECIPITATION ALONG THE SOUTH DAKOTA NEBRASKA BORDER THIS MORNING AND WILL TREND PRECIPITATION FORECAST TOWARDS THAT MODEL. OUTFLOW BOUNDARY FROM CELL IN SOUTH DAKOTA HAS CELLS GOING UP OVER CHERRY COUNTY. MAIN FOCUS WILL BE NORTHERN NEBRASKA AND THEN THE NEBRASKA PANHANDLE EARLY ON. FOCUS WILL SHIFT ALONG THE TROUGH AXIS THROUGH THE LATE EVENING. SB CAPES AROUND 800-1000 J/KG CELL IN SOUTH DAKOTA HAS A HISTORY OF LARGE HAIL. BULK SHEAR A LITTLE LACKING FOR SUSTAINED SUPER CELLS. FRONT TO DROP SOUTH AFTER MIDNIGHT WITH NORTH CENTRAL BECOMING FOCUS. UPPER LOW WILL BRING MOISTURE STREAMING INTO THE FORECAST AREA OVERNIGHT WITH POOLING ALONG THE FRONT. PWS APPROACHING 120 PERCENT OF NORMAL. SLOW STORM MOTION ALONG THE FRONT WILL MAKE MODERATE TO HEAVY RAIN FALL AMOUNTS POSSIBLE. WITH ENERGY MOVING OUT OF FOUR CORNERS FRONTAL BOUNDARY WILL BECOME FOCUS FOR THUNDERSTORMS AGAIN ON MONDAY WITH FOCUS SHIFTING TOWARDS SOUTHERN NEBRASKA THROUGH THE AFTERNOON. NAM AND GFS DIFFER SOMEWHAT WITH ORIENTATION OF FRONT AND HAVE USED A BLEND. TEMPERATURES TO THE NORTH OF THE FRONT EXPECTED IN THE LOW 70S WITH MID AND UPPER 70S SOUTH. FRONTAL BOUNDARY WILL ENHANCE CHANCES FOR ISOLATED TORNADOES. LARGE HAIL SHOULD REMAIN MAIN THREAT. UPPER LOW WILL KEEP RAINSHOWERS AND ISOLATED THUNDERSTORMS IN THE FORECAST THROUGH TUESDAY NIGHT. HAVE LOWERED TEMPERATURES TUESDAY WITH CONTINUING RAINSHOWERS. SLIGHT REBOUND WEDNESDAY AND THURSDAY UNDER SURFACE HIGH PRESSURE WITH SLIGHT CHANCES RETAINED THURSDAY NIGHT WITH FROPA. BOUNDARY PLACEMENT DIFFERS AMONGST EXTENDED MODELS FOR THE WEEKEND AND HAVE LEFT THE FORECAST DRY FOR NOW. && .AVIATION... SURFACE TROUGH IS MOVING SE ACROSS THE WESTERN PLAINS THIS AFTN. AS IT PUSHES ACROSS THE TAF SITES...THIS EVENING/OVERNIGHT...ISOLD TO SCT THUNDERSTORMS WILL BE POSSIBLE. CONFIDENCE HIGH ENOUGH TO TEMPO TSRA FOR KVTN. FURTHER S FOR KLBF...MOISTURE IS LIMITED AND LOWER CONFIDENCE...ESPECIALLY IN TIMING. HAVE MENTIONED CB WITH NO TEMPO OF TSRA YET FOR KLBF...AND WILL MONITOR DEVELOPMENT OF TSRA TO THE NORTH AND WEST. ATTM THINK ACTIVITY WILL REMAIN VFR WITH ONLY A BRIEF/IN ANY/MVFR CONDITIONS EXPECTED WITH THE ISOLD ACTIVITY. ALSO WILL WATCH WINDS SHIFT TO THE NW ON THE BACKSIDE OF THE TROUGH. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...POWER AVIATION...MASEK
Hazardous weather outlook, May 31, 2:09 PM MDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 309 PM CDT SUN MAY 31 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-012015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 309 PM CDT SUN MAY 31 2009 /209 PM MDT SUN MAY 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SURFACE TROUGH OF LOW PRESSURE WILL ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING...AND WILL MOVE ACROSS THE OUTLOOK AREA FROM NORTHWEST TO SOUTHEAST. THERE IS A SLIGHT RISK FOR ISOLATED SEVERE STORMS...GENERALLY NORTH OF A LINE FROM OGALLALA IN KEITH COUNTY THROUGH MASON CITY IN CUSTER COUNTY. A FEW STORMS MAY BECOME SEVERE AND CONTAIN HAIL ONE INCH OR GREATER IN DIAMETER WITH DAMAGING WINDS AS WELL. THE SEVERE THREAT SHOULD DIMINISH SHORTLY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ON MONDAY...A SURFACE FRONT WILL BECOME POSITIONED NEAR THE NEBRASKA AND KANSAS BORDER. MOISTURE AND INSTABILITY WILL INCREASE NORTH OF THE FRONT ACROSS SOUTHERN NEBRASKA. A FEW STORMS MAY BECOME SEVERE...MAINLY SOUTH OF HIGHWAYS 2 AND 91. THE THUNDERSTORMS WILL ALSO BE SLOW MOVING WITH HEAVY RAINFALL AN ADDITIONAL THREAT. THE FRONT WILL PUSH WELL SOUTH OF THE AREA TUESDAY...WITH THE NEXT CHANCE FOR ORGANIZED STORMS THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING NORTH OF A LINE OGALLALA IN KEITH COUNTY THROUGH MASON CITY IN CUSTER COUNTY. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:35 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 25 min |
| May 31, 3:30 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 23 min |
| May 31, 3:34 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 56 min |
| May 31, 4:12 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 63 min |
| May 31, 4:15 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 60 min |
| May 31, 5:10 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 24 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.